Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Shreveport, LA

March 31, 2009Gregg County, Harrison County, Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2009, 3:39 AM CDT for Gregg County, Harrison County, Rusk County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2009, 3:39 AM CDT (08:39 UTC)
Expired
Mar 31, 2009, 4:30 AM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Gregg County, TX, Harrison County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 76 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.7
Supercell composite
12.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:12 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 9:12 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CDT MON MAR 30 2009

.DISCUSSION...

SVR WX WATCH IS BORDERING THE WESTERN EDGES OF THE CWA THIS
EVENING...AND THE POTENTIAL FOR THIS TYPE ACTIVITY IS NOT TOTALLY
OUT OF THE QUESTION FOR THE ARKLATEX TONIGHT. HOWEVER THE EVENING
SOUNDING IS A LITTLE PESSIMISTIC ON THIS ...AS IT SHOWS THAT
STORMS WILL HAVE A TOUGH TIME REACHING SEVERE LIMITS IN OUR AREA.
A STRONG MID LEVEL CAP...WITH VIRTUALLY NO INSTABILITY WILL HELP
INHIBIT SVR ACTIVITY TONIGHT. HIGH POPS REMAIN CONSTANT IN THE
FORECAST AFTER MIDNIGHT...AS SHOWER AND THUNDERSTORM ACTIVITY
REMAINS LIKELY ON THE SE PROGRESSION OF THE FRONT. SOME ISOLATED
SVR ACTIVITY MAY SKIRT THE EXTREME NW COUNTIES...BUT NOT MUCH MORE
THAN THAT IS EXPECTED. CURRENT GRIDS AND TEXT PACKAGE REFLECT THE
ONGOING TRENDS ATTM...THUS NO CHANGES NEEDED AT THIS POINT.

ELEVEN

&&

.AVIATION...

SOUTH AND SOUTHEAST FLOW BRINGING GULF MOISTURE BACK TO THE TAF
SITES TONIGHT. MVFR NEAR KTXK...AND ALREADY AT KTYR/KGGG/KLFK.
SHWERS/TSTMS AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH EASTERN OK
INTO N TX ATTM. THIS ACTIVITY WILL MOVE INTO THE WESTERN SECTIONS OF
THE CWA AT KTYR AROUND 09Z...AND CLEAR KMLU 18Z AT THE EARLIEST.
CIGS MAY LOWER TO IFR FOR A FEW HRS AS THE LINE CLOSES AND ARE TEMPO
GROUPED IN FOR NOW. AS THE NIGHT PROGRESS AND DEVELOPMENT YIELDS
BETTER MOVEMENT 06 TAFS MAY PREVAIL IFR FOR A COUPLE OR FEW
HRS...BUT SHOULD QUICKLY LIFT BACK TO VFR A COUPLE OR FEW HOURS
AFTER THE COLD FRONT PASSES EACH SITE. /24/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  58  66  44  73  54 /  70  70  10   0  30
MLU  58  68  43  72  52 /  30  70  30   0  20
DEQ  51  64  34  72  46 /  70  50   0   0  40
TXK  53  64  42  72  53 /  70  50   0   0  40
ELD  55  63  38  72  47 /  50  70  20   0  30
TYR  53  64  46  74  56 /  70  50   0   0  40
GGG  54  64  44  74  54 /  70  50   0   0  40
LFK  59  71  46  74  59 /  50  70  10   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/24
Hazardous weather outlook, Mar 30, 12:00 PM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAR 30 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AND TUESDAY ACROSS THE FOUR STATE REGION...AHEAD OF A COLD
FRONT AND ASSOCIATED UPPER LEVEL TROUGH THAT WILL ADVANCE
THROUGH THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. A
MARGINAL SEVERE WEATHER THREAT WILL BE POSSIBLE WITH THIS SYSTEM
TONIGHT INTO TUESDAY. STRONG TO ISOLATED SEVERE STORMS WILL BE
POSSIBLE WITH LARGE HAIL...STRONG WINDS...AND BRIEF BUT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SECOND ROUND OF SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY NIGHT
AND THURSDAY WITH OUR NEXT COLD FRONT...FOLLOWED BY THE THIRD ROUND
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED TONIGHT ACROSS
PARTS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHWEST LOUISIANA.

13

In the hours before

Special weather statement, Mar 31, 1:52 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
152 AM CDT TUE MAR 31 2009

TXZ124-310745-
WOOD-
152 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 245 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...HAINESVILLE...HAWKINS...HOARD...MINEOLA...PLEASANT
     GROVE...QUITMAN AND WINNSBORO...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOLDEN...OR 7 MILES NORTH OF MINEOLA...
MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED WITH THIS
STORM.

PARKER
Special weather statement, Mar 31, 2:34 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
234 AM CDT TUE MAR 31 2009

TXZ136-310815-
SMITH-
234 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...LINDALE...TYLER AND WHITEHOUSE...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHANDLER...OR 14 MILES WEST
OF TYLER...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Local storm report, Mar 31, 3:10 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HAIL             7 NW TYLER              32.40N 95.39W
03/31/2009  E0.88 INCH       SMITH              TX   TRAINED SPOTTER

&&

PARKER
Special weather statement, Mar 31, 3:31 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 AM CDT TUE MAR 31 2009

TXZ125-136>138-149-150-310915-
CHEROKEE-GREGG-HARRISON-RUSK-SMITH-UPSHUR-
331 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR...HARRISON...SMITH...GREGG...RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BULLARD...CLARKSVILLE CITY...EAST MOUNTAIN...GLADEWATER...
     HALLSVILLE...HARLETON...HENDERSON...JACKSONVILLE...
     JOINERVILLE...KILGORE...LIBERTY CITY...LONGVIEW...MINDEN...
     MIXON...MOUNT SELMAN...NEW LONDON...NEW SALEM...OVERTON...
     PINEHILL...PONTA...REESE...TATUM...TROUP...TURNERTOWN...WHITE
     OAK AND WHITEHOUSE...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIBERTY
CITY TO 6 MILES SOUTHWEST OF REESE...OR ALONG A LINE EXTENDING FROM
6 MILES WEST OF KILGORE TO 12 MILES WEST OF JACKSONVILLE...MOVING
EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED WITH THESE
STORMS.

PARKER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:57 AM CDTSevere Thunderstorm WarningSHVCherokee, Harrison, Nacogdoches, Panola, Rusk, Shelby48 min
Mar 31, 4:23 AM CDTSevere Thunderstorm WarningSHVHarrison, Panola52 min
Mar 31, 5:06 AM CDTSevere Thunderstorm WarningSHVPanola24 min
Mar 31, 5:27 AM CDTSevere Thunderstorm WarningSHVPanola48 min
Mar 31, 6:26 AM CDTSevere Thunderstorm WarningSHVNacogdoches, Shelby49 min
Mar 31, 7:11 AM CDTSevere Thunderstorm WarningSHVShelby49 min
Mar 31, 8:27 AM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn48 min
Mar 31, 8:31 AM CDTTornado WarningSHVGrant, Natchitoches, Winn29 min
Mar 31, 9:22 AM CDTSevere Thunderstorm WarningSHVGrant, LaSalle38 min
Mar 31, 9:45 AM CDTSevere Thunderstorm WarningSHVLaSalle30 min
Mar 31, 3:30 PM CDTFreeze WarningSHVHoward, Sevier17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.